Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 108, NWS Midland/Odessa, TX

August 14, 2004Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 14, 2004, 2:41 PM CDT for Brewster County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2004, 2:41 PM CDT (19:41 UTC)
Expired
Aug 14, 2004, 5:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 141941
FFWMAF
TXC043-142245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT SAT AUG 14 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 545 PM CDT

* AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  FLASH FLOODING FROM A THUNDERSTORM 7 MILES SOUTH OF ALPINE...MOVING
  SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALTUDA...

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3000 10378 3032 10295 3066 10345 3039 10380

$$
4 follow-up statements
000 
WGUS74 KMAF 142038
FFSMAF
TXC043-142245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 PM CDT SAT AUG 14 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 545 PM CDT FOR NORTHWESTERN
BREWSTER COUNTY...

AT 315 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED LOW WATER 
CROSSINGS NEAR ALPINE CREEK IN ALPINE HAVE BEEN BARRICADED DUE TO 
HIGH WATER. AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAINFALL ALONG 
HIGHWAY 90 BETWEEN ALPINE AND MARATHON...MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THESE THUNDERSTORMS PRODUCING FLASH 
FLOODING INCLUDE...ALPINE...ALTUDA...AND MARATHON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN 
AROUND...DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY...CALL THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3000 10378 3032 10295 3066 10345 3039 10380

$$
000 
WGUS74 KMAF 142202
FFSMAF
TXC043-142245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 PM CDT SAT AUG 14 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 545 PM CDT FOR NORTHWESTERN
BREWSTER COUNTY...

AT 455 PM CDT...TRAINED WEATHER SPOTTERS REPORTED ALPINE CREEK WAS 
OUT OF IT/S BANKS AT 6TH STREET IN ALPINE AND HAD WASHED AWAY THE 
BARRICADES. AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED SHOWERS AND THUNDERSTORMS ENCOMPASSING NORTHERN BREWSTER 
COUNTY AND WERE PRODUCING RAINFALL AMOUNTS BETWEEN ONE HALF AND ONE 
INCH PER HOUR.  THESE SHOWERS AND THUNDERSTORMS WERE MOVING EAST AT 
5 TO 10 MPH.  

FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...AND 
LOW WATER CROSSINGS IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS.

TO REPORT FLOODING OR SEVERE WEATHER ONLY...CALL THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3000 10378 3032 10295 3066 10345 3039 10380

$$
000 
WGUS74 KMAF 142218
FFSMAF
TXC043-142245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 PM CDT SAT AUG 14 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 545 PM CDT FOR NORTHWESTERN
BREWSTER COUNTY...

AT 509 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HOUSES 
ALONG 6TH STREET IN ALPINE HAVE BEEN EVACUATED DUE TO HIGH WATER 
FROM ALPINE CREEK. IN ADDITION...MOSS CREEK BRIDGE ON CEMETARY ROAD 
TO THE SOUTH OF ALPINE IS UNDER WATER. THIS IS A DANGEROUS 
SITUATION...SO PLEASE DO NOT ATTEMPT TO TRAVEL THROUGH THESE AREAS. 
TURN AROUND...DON/T DROWN.  

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPLLER RADAR INDICATED 
SHOWERS AND THUNDERSTORMS CONTINUED TO REDEVELOP OVER NORTHERN 
BREWSTER COUNTY...AND WERE MOVING EAST AT 5 TO 10 MPH. 

SOME LOCATIONS AFFECTED BY THE THUNDERSTORM PRODUCING FLASH FLOODING 
INCLUDE...ALPINE...ALTUDA....AND MARATHON.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3000 10378 3032 10295 3066 10345 3039 10380

$$
000 
WGUS74 KMAF 142244
FFSMAF
TXC043-142245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 PM CDT SAT AUG 14 2004

...A FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 545 PM CDT 
FOR NORTHWESTERN BREWSTER COUNTY...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND THUNDERSTORMS OVER NORTHERN BREWSTER COUNTY WERE 
DIMINISHING IN STRENGTH...AND MOVING EAST AT 5 TO 10 MPH OUT OF 
NORTHERN BREWSTER COUNTY. 

ALTHOUGH THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE...IT 
WILL TAKE SEVERAL HOURS FOR HIGH WATERS TO RECEDE. LOCATIONS TO 
AVOID DURING THIS TIME INCLUDE...ALONG ALPINE CREEK IN ALPINE AND 
MOSS CREEK BRIDGE ON CEMETARY ROAD TO THE SOUTH OF ALPINE...WHICH 
WAS STILL REPORTED UNDER WATER AT 530 PM CDT. PORTIONS OF HIGHWAY 90 
IN AND AROUND ALTUDA HAVE ALSO RECEIVED HEAVY RAINFALL...SO 
MOTORISTS ARE URGED TO USE CAUTION IN THESE AREAS THIS EVENING.  

DO NOT DRIVE ACROSS FLOODED ROADS.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3000 10378 3032 10295 3066 10345 3039 10380

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:04 PM CDT, 37 minutes earlier.

Area forecast discussion, Aug 14, 2:04 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT SAT AUG 14 2004

.SHORT TERM...
THE GFS LOOKS TO BE INITIALIZED BEST...PARTICULARLY WITH THE COMPACT
CIRCULATION EVIDENT IN WATER VAPOR IMAGERY OVER NORTHERN CHIHUAHUA...
AND IN THE LOW LEVEL MOISTURE AND WIND FIELDS.  AS A RESULT THE SHORT
TERM GRIDS TREND TOWARD ITS SOLUTION.  EXPECT ONGOING CONVECTION
OUT WEST TO EXPAND NORTHEAST THIS EVENING WHILE ANOTHER ROUND OF
CONVECTION DEVELOPS OVER NORTHERN CHIHUAHUA AND TRANSLATES EAST LATE
TONIGHT.  AS A RESULT TWO MAXIMA OF QPF ARE EXPECTED...ONE OVER
SOUTHEASTERN NEW MEXICO EAST ACROSS THE NORTHWESTERN PERMIAN BASIN...
AND ANOTHER STRETCHING FROM NORTHERN PRESIDIO COUNTY NORTHEAST
ACROSS THE DAVIS MOUNTAINS.  LOCALLY HEAVY RAINFALL IS REASONABLE
ACROSS THESE AREAS GIVEN REASONABLE LOW LEVEL INFLOW...UPPER
DYNAMICAL FORCING...AND PRECIP WATER VALUES OVER THREE CM.  WE WILL
NOT HOWEVER ISSUE A FLASH FLOOD WATCH ATTM GIVEN THE EXPECTED
ISOLATED NATURE OF THE HEAVY RAINFALL.  AND WHILE THE LIKELIHOOD OF
SEVERE CONVECTION IS LOW THIS EVENING...WE WOULD NOT BE SURPRISED TO
SEE A ONE OR TWO PULSE MULTICELLS LAY DOWN MARGINALLY SEVERE WIND
AND HAIL...PARTICULARLY OVER THE WESTERN BASIN SOUTH INTO THE LOWER
TRANS PECOS WHERE LOW LEVEL INSTABILITY IS GREATEST.

REGARDING THE GRIDS...WE HAVE BLENDED THE GFS AND ETA QPF IN THE
FIRST 12H AS THE GFS MAXIMA LOOK GOOD DESPITE THIS MODELS
PROPENSITY FOR CONVECTIVE FEEDBACK AND INFLATED QPF.  HIGHEST POPS
ARE MORE OR LESS COLOCATED WITH THE HIGHEST QPF...WITH CHANCE TO LOW
LIKELY CATEGORY ACROSS THE WEST TAPERING TO SLIGHT CHANCE CATEGORY
ACROSS THE FAR EASTERN CWFA.  THE GFS COMPARES BEST TO CURRENT
CONDITIONS IN TD AND WIND FIELDS...AND THESE GRIDS ARE WEIGHTED
HEAVILY TOWARD ITS SOLUTION.  LASTLY...A GUIDANCE CONSENSUS APPROACH
TO MIN TEMPS OVERNIGHT LOOKS ACCEPTABLE.

.LONG TERM...
THE MID/UPPER AIR RIDGE AXIS WILL PERSIST OVER THE THE ROCKIES/
GREAT BASIN THROUGH MONDAY KEEPING THE FA UNDER NORTHWEST MID LEVEL
FLOW. MODELS ARE CONSISTENT WITH ESTABLISHING A WEAKNESS/UPPER LOW
OVER SOUTHERN NEW MEXICO/FAR WEST TEXAS NEAR THE SOUTHERN PERIPHERY
OF THE DIRTY RIDGE. THIS SOLUTION IS FEASIBLE GIVEN CURRENT VAPOR
IMAGERY TRENDS SHOWING A SIGNIFICANT MOISTURE PLUME OVER THE
SOUTHWEST U.S. AND AT LEAST TWO DISTINCT SHORTWAVES INFRINGING UPON
THE SOUTHERN PART OF THE RIDGE AXIS.

THE RESULT WILL BE A CONTINUED CHANCE OF CONVECTION/RAIN ACROSS THE
AREA. ALTHOUGH DIFFERING IN SPECIFICS ALL GUIDANCE SUGGEST
RELATIVELY HIGH POPS ACROSS THE FA SUNDAY. WE WILL FOCUS THE HIGHEST
GRIDDED POPS OVER THE WESTERN HALF OF THE FA THROUGH MONDAY IN
PROXIMITY TO WEAK DYNAMICS ASSOCIATED WITH THE WEAK MID LEVEL LOW.

THE MID/UPPER RIDGE WILL BREAK DOWN BY LATE TUESDAY AS A SHORTWAVE
TROUGH BECOMES ESTABLISHED OVER THE WESTERN SOUTHERN PLAINS. WILL
SHIFT GRIDDED POPS NORTH AND EAST WITH TIME WEDNESDAY AND THURSDAY
AS THE TROUGH PROPAGATES OVER THE SOUTHERN PLAINS. AT THIS TIME THE
DRIEST PERIOD APPEARS TO BE FRIDAY WHEN THE PASSING SOUTHERN PLAINS
SHORTWAVE MAY DEEPEN TO A CLOSED LOW OVER THE SOUTH-CENTRAL U.S. AND
AMPLIFIES A RIDGE OVER NORTHERN MEXICO. SURFACE RIDGING WILL USHER A
DRIER AIRMASS FROM THE VICINITY OF THE GREAT BASIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             87  66  87  66 /  20  60  20  40
CARLSBAD NM               87  63  85  64 /  40  50  40  40
DRYDEN TX                 87  67  87  67 /  10  50  20  30
FORT STOCKTON TX          87  65  86  66 /  30  60  40  40
GUADALUPE PASS TX         79  60  78  61 /  50  40  40  40
HOBBS NM                  86  62  85  65 /  30  70  40  40
MARFA TX                  82  57  79  58 /  30  70  40  30
MIDLAND INTL AIRPORT TX   86  65  87  66 /  20  60  20  40
ODESSA TX                 87  65  87  65 /  20  60  30  40
WINK TX                   92  67  93  68 /  30  60  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

70/10
Hazardous weather outlook, Aug 14, 2:18 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CDT SAT AUG 14 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
218 PM CDT (118 PM MDT) SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF SOUTHEASTERN
NEW MEXICO AND WEST TEXAS TONIGHT.  A FEW OF THESE STORMS MAY BECOME
SEVERE THIS EVENING FROM THE WESTERN PERMIAN BASIN SOUTH INTO THE
LOWER TRANS PECOS REGION OF WEST TEXAS.  WIND GUSTS OVER 60 MPH AND
HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE FROM THESE STORMS.
DEADLY LIGHTNING WILL ALSO BE POSSIBLE IN AND NEAR ANY THUNDERSTORM.

LOCALLY HEAVY RAINFALL...WITH RATES EXCEEDED AN INCH PER HOUR...WILL
BE POSSIBLE TONIGHT...ESPECIALLY OVER SOUTHEASTERN NEW MEXICO AND THE
WESTERN PERMIAN BASIN SOUTH ACROSS THE DAVIS MOUNTAINS.  LOCALIZED
FLOODING OF ARROYOS...NORMALLY DRY WASHES AND DRAWS...LOW WATER
CROSSINGS...AND OTHER LOW LYING AREAS WILL BE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:27 PM CDTSevere Thunderstorm WarningMAFBrewster48 min
Aug 14, 4:13 PM CDTFlash Flood WarningMAFPecos3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.